Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Dodge City, KS

September 2, 2022Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2022, 6:56 PM CDT for Lane County, Scott County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2022, 6:56 PM CDT (23:56 UTC)
Expired
Sep 2, 2022, 7:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:25 PM CDTTSTM WND GST 551 Ese Scott State Lake, KSMESONET STATION K5SCT 1 ESE SCOTT STATE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KDDC 022356
SVRDDC
KSC101-171-030045-
/O.NEW.KDDC.SV.W.0151.220902T2356Z-220903T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
656 PM CDT Fri Sep 2 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Scott County in west central Kansas...
  Northwestern Lane County in west central Kansas...

* Until 745 PM CDT.

* At 655 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Gove to 8 miles east of
  Russell Springs, moving south at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Scott State Lake and Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Scott State Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3870 10053 3856 10053 3859 10110 3870 10109
TIME...MOT...LOC 2355Z 347DEG 23KT 3883 10061 3888 10102 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
1 follow-up statement
433 
WWUS53 KDDC 030016
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
716 PM CDT Fri Sep 2 2022

KSC101-171-030045-
/O.CON.KDDC.SV.W.0151.000000T0000Z-220903T0045Z/
Scott KS-Lane KS-
716 PM CDT Fri Sep 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...

At 716 PM CDT, severe thunderstorms were located along a line
extending from 13 miles north of Healy to 8 miles west of Scott State
Lake, moving south at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Healy and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Scott State Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3870 10053 3856 10053 3859 10110 3870 10109
TIME...MOT...LOC 0016Z 005DEG 20KT 3879 10062 3872 10107 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:07 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 2, 6:07 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Fri Sep 2 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Sep 2 2022

The main forecast challenge will be coverage, severity, duration of
any thunderstorm activity across west central and southwest Kansas
this evening. The next shortwave trough embedded in the northwest
flow aloft was moving across eastern Wyoming into adjacent Nebraska
Panhandle, which was aiding in larger scale upward vertical motion
across western Nebraska. Weak to modest boundary layer convergence
across southwest Nebraska led to development of initial showers and
thunderstorms in vicinity of McCook. This is pretty close to where
the latest several runs of the HRRR model was initiating storms mid
afternoon, although the HRRR may be an hour or two too slow with
development and southward movement of the initial activity as it
moves into northwest KS. As far as severe weather potential goes,
there will be enough deep layer shear to support at least loosely
organized multicell structures, if not briefly marginal supercell
structures like last night's Dodge City storm. The greatest severe
weather risk will be damaging straight line wind in excess of 65 mph
with the strongest storm.

The next question then becomes how long into the evening any storms
last. It will most likely be similar to last night in that once we
see loss of direct insolation, activity will wane, but if an
organized cold pool can be maintained, then severe/marginally severe
wind could be possible through 03Z (10 PM CDT) as far south as
Highway 50 corridor. Tonight's convective activity will most likely
be it for rain chances with this system, as the cool surface high
pressure ridge continues to expand south late tonight into Saturday.
Saturday's thunderstorm focus will be confined to the Texas
Panhandle/West Texas and adjacent western Oklahoma. Saturday
afternoon should be fairly pleasant with a sunny sky, light wind,
and highs topping out upper 80s to around 90.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Sep 2 2022

Quiet weather is most likely to prevail the duration of the Long
Term period. In fact, the latest NBM guidance gives our entire
forecast area no mentionable precipitation chances from Saturday
through Thursday Night of next week, as the upper level ridge will
continue its influence across the West, and any shortwave troughs in
the north/northeasterly flow pattern will likely be east of our
southwest Kansas forecast area. Peering into the longer range global
ensemble information stuff, both the GEFS and the EPS show some weak
signal of slightly increased chances for precipitation toward the
end of the forecast period (Wed-Thur 7-8 Sep). Otherwise,
persistence will be a pretty good forecast method for temperatures
with lower-mid 90s each day for highs and lower 60s for lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 601 PM CDT Fri Sep 2 2022

As of 23z Friday an area of convection was increasing in coverage
where improving 0-1km moisture convergence was occurring across
northwest and north central Kansas. RAP was in good agreement
with moving this boundary/convection south tonight. These storms
will begin to weaken/taper off after sunset as they move south. At
this time it appears that Garden City will have the best chance
for thunderstorms between 03z and 06z Saturday. Hays also has a
chance but storms near the terminal between 04z and 07z Saturday
but these appear to be more isolated, if they occur. Southeast
winds at around 10 knots will shift to the northwest and increase
into the 15 to 25 knot range as outflow from these storms pass
the Garden City and Hays areas. The outflow boundary/cold front
will cross the remainder of southwest Kansas between 06z and 12z
Saturday which will also bring a wind shift in the winds at Dodge
City and Liberal. In these areas the southeast winds at 10 knots
or less will become northwest at around 15 knots as this cold
front passes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  57  90 /  20  10   0   0
GCK  64  93  57  90 /  20  10   0   0
EHA  63  93  59  91 /  20  20  10   0
LBL  63  94  59  91 /  10  10  10   0
HYS  65  90  54  86 /  20   0   0   0
P28  67  95  59  91 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Sep 2, 2:04 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
204 AM CDT Fri Sep 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-030715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
204 AM CDT Fri Sep 2 2022 /104 AM MDT Fri Sep 2 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Late Friday afternoon into the evening, a subtle upper level
shortwave impulse will dive south through the High Plains, and
push a weak cold front through southwest KS. Thunderstorm
development is expected along this boundary, however coverage
remains in question given the weak nature of the forcing
mechanism. Any convection that can develop will pose a risk of
becoming severe while moving south through our area, as the latest
ECMWF/GFS/NAM runs all suggest at least 1000-2000 J/Kg of CAPE
and 25-35 kts of 0-6km shear will lie ahead of the front. Primary
hazards include strong wind gusts and large hail, with the former
being favored given expected 20-30 degree F dewpoint depressions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Friday afternoon into the
evening along and east of a Garden City to Liberal line.

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:10 PM CDTSpecial Weather StatementDDCFord50 min
Sep 1, 7:36 PM CDTSpecial Weather StatementDDCFord54 min
Sep 1, 7:44 PM CDTSevere Thunderstorm WarningDDCFord31 min
Sep 1, 7:55 PM CDTSpecial Weather StatementDDCStafford50 min
Sep 1, 8:20 PM CDTSpecial Weather StatementDDCGray55 min
Sep 1, 8:34 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade21 min
Sep 1, 8:43 PM CDTSpecial Weather StatementDDCStafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.